Sum rules via large deviations

Fabrice Gamboa, Jan Nagel, Alain Rouault

Research output: Contribution to journalArticleAcademicpeer-review

11 Citations (Scopus)

Abstract

In this paper, a sum rule means a relationship between a functional defined on a subset of all probability measures on R involving the reverse Kullback-Leibler divergence with respect to a particular distribution and recursion coefficients related to the orthogonal polynomial construction. The first sum rule is the Szeg\H{o}-Verblunsky theorem (see Simon (2011) Theorem 1.8.6 p. 29) and concerns the case of trigonometrical polynomials on the torus. More recently, Killip and Simon (2003) have given a revival interest to this subject by showing a quite surprising sum rule for measures dominating the semicircular distribution. Indeed, this sum rule includes a contribution of the atomic part of the measure away from the support of the circular law. In this paper, we recover this sum rules by using only large deviations tools on random matrices. Furthermore, we obtain new (up to our knowledge) magic sum rules for the reverse Kullback-Leibler divergence with respect to the Pastur-Marchenko or Kesten-McKay distributions. As in the semicircular case, these formulas generally include a contribution of the atomic part appearing away from the support of the reference measure. From the point of view of large deviations, we obtain these formulas by showing a large deviation principle for the point mass measure concentrated on random eigenvalues of classical ensembles and combine it with a large deviation principle due to Gamboa Rouault (2011) for the recursion coefficients.
Original languageEnglish
Pages (from-to)509-559
JournalJournal of Functional Analysis
Volume270
Issue number2
DOIs
Publication statusPublished - 2016
Externally publishedYes

Fingerprint

Dive into the research topics of 'Sum rules via large deviations'. Together they form a unique fingerprint.

Cite this